Georgia, 2020

Hail in Georgia, August 10, 2020

August 10, 2020 · NWS CAE · 1 event in 1 county or zone

Daytime heating led to scattered thunderstorms, one of which produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating led to scattered thunderstorms, one of which produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 10, 4:07 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 10, 4:07 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
507 PM EDT Mon Aug 10 2020

.SYNOPSIS...
With the Bermuda high offshore and a persistent upper level
trough in the Lower Mississippi Valley, a moist and unstable
air mass will remain across the area through most of the week.
Scattered to numerous showers and thunderstorms are expected
each day primarily during the afternoon and evening periods.
Temperatures will be near normal.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Regional radar as of 1730Z showing the bulk of the convection
over eastern TN and northern GA. This activity is associated
with shortwave energy that will be moving into the region later
this afternoon and evening. A weak surface trough is in place
across the area. Scattered to numerous showers and thunderstorms
are expected during the afternoon and evening. Moisture will
continue to deepen through the afternoon with pwats rising to
1.9 to 2.1 inches. Moderate instability is expected with MLCAPE
values peaking near 1800 J/kg. Shear is weak, so expect overall
severe threat to be low. Cannot rule out a few stronger pulse
storms, with the main threats being heavy rainfall and periods
of strong gusty winds. Shower/storms will last into the evening
and early portions of the overnight hours again. Activity should
diminish towards midnight, with isolated showers still possible
the remainder of the night. Overnight lows in the low to mid
70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Bermuda ridge offshore. Surface to 700mb trough over the
Carolinas forecast to strengthen to a closed low over or near
the area Wednesday. Models indicate the upper level short wave
trough axis moving east of the Midlands Tuesday morning with
slight upper ridging in from the west through Wednesday night.
Precipitable water values remain elevated from 1.8 to 2.0+
inches. Air mass will likely be at least moderately unstable.
With Several weak mid level short waves rotating through the
area enhancing lift, expect scattered to numerous showers and
thunderstorms with focus mainly in the afternoon and evening
during peak heating. Temperatures remain near normal with highs
mostly in the lower 90s and lows in the lower 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Upper level ridge to our south across FL and the Gulf will
provide an increase in moisture to the region, with SW flow
strengthening into the weekend. This moisture will keep
temperatures at around normal for this time of year. Multiple
rounds of shortwave energy expected to traverse the region over
the late week. There is potential for some locally heavy
rainfall, with PWATS increasing to above 2 inches by Friday and
slightly increasing as the weekend goes on. GFS shows a deeper
troughing west of the Appalachians compared to Euro, and as a
result keeps moisture advection high over the weekend. Blended
guidance is in agreeance with likely POPs, so kept chances
higher than average for Saturday and Sunday. As Monday
approaches, southern ridge will weaken, with a slightly drier
pattern to start the week.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Main near term concern is scattered thunderstorm activity. Will
handle appropriately based on radar trends.  Will expect convection
to dissipate early tonight.  Next question will involve any
fog/stratus concerns for late tonight/early Tuesday morning.  Will
indicate some due to precipitation cooling, though confidence
limited due to climatology, uncertainties with regards to cloud
cover, and limited indications by guidance. Scattered diurnal
convection expected again Tuesday afternoon/evening.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly
diurnally driven convection as well as potential for late
night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 10, 4:46 AM EST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
546 AM EDT Mon Aug 10 2020

SCZ016-020>022-026>029-031-036>038-041-115-116-111000-
Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Lexington-Richland-
Lee-Sumter-Orangeburg-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-
546 AM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ040-063>065-077-SCZ018-025-030-035-111000-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-Aiken-
Barnwell-
546 AM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms expected this afternoon and
evening. Locally heavy rain may lead to minor flooding of low lying
areas and flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 2:23 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
323 PM EDT Mon Aug 10 2020

SCZ021-102000-
Fairfield SC-
323 PM EDT Mon Aug 10 2020

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield County Until 400 PM EDT....

At 322 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Blackstock, or 9 miles northwest of
Winnsboro, moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Winnsboro, Blackstock, Fairfield Elementary School, Lebanon Fire
Station, Feasterville Fire Station, White Oak, Fairfield County
Detention Center and Winnsboro Mills.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3455 8101 3454 8100 3436 8101 3438 8132
      3457 8137
TIME...MOT...LOC 1922Z 284DEG 8KT 3447 8120
Special weather statement, Aug 10, 3:23 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
423 PM EDT Mon Aug 10 2020

GAZ040-063-064-SCZ018-102100-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
423 PM EDT Mon Aug 10 2020

...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...northwestern Columbia and central McCormick
Counties Until 500 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 422 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lincolnton, or 13 miles northeast of
Washington, moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond Dam,
Elijah Clark State Park, Mistletoe State Park, Hamilton Branch State
Park, Bobby Brown State Park, Lake Strom Thurmond, Parksville, Plum
Branch, Bordeaux, Winfield, Modoc, Scott's Landing, Knox Scout
Reservation, Double Branches, Curry Hill, Wildwood Park, Chennault
and Modoc Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3397 8259 3396 8257 3398 8258 3402 8245
      3385 8225 3364 8214 3355 8261 3364 8262
      3363 8258 3365 8258 3364 8256 3366 8251
      3365 8249 3382 8259 3386 8257 3387 8258
      3386 8261 3396 8263
TIME...MOT...LOC 2022Z 293DEG 10KT 3385 8255

The radar

The Columbia radar (KCAE), 111 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richmond

When
August 10, 4:37 PM EST to 4:39 PM EST
Where
Richmond County, 2.82 mi NNW of Ft Gordon
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
33.420, -82.140

Public reported pea sized hail at Richmond Academy on Fort Gordon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906384.